Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS Topeka, KS

November 1, 1998Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Nov 1, 1998, 7:40 AM CST for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 1998, 7:40 AM CST (13:40 UTC)
Expired
Nov 1, 1998, 10:30 AM CST
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Lyon County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 011340
FFWTOP
KSC045-059-087-111-139-177-197-011630-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
740 AM CST SUN NOV 1 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEASTERN KANSAS
  LYON COUNTY IN EAST CENTRAL KANSAS
  OSAGE COUNTY IN EAST CENTRAL KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHEAST WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1030 AM CST

* AT 735 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EXTENDING FROM
  EMPORIA NORTHEAST TO TOPEKA...LAWRENCE AND OTTAWA. THE HEAVY RAIN
  BAND IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH 10 AM.

* HEAVY RAINS OVERNIGHT HAVE PRODUCED RAINFALLS OF ONE TO THREE
  INCHES OVER THE WARNING AREA. HEAVY RAINS ARE EXPECTED TO
  CONTINUE OVER THE WARNING AREA THROUGH AT LEAST 10 AM AND RESULT
  IN ANOTHER INCH OR TWO OF RAIN. THE ADDITIONAL RAINFALL WILL
  RESULT IN CONSIDERABLE RUNOFF AND LIKELY FLOODING OF STREAMS...
  CREEKS...ROADS AND OTHER FLOOD PRONE LOW LYING AREAS.

FOR THOSE PEOPLE HEADED TO CHURCH THIS MORNING...DONT DRIVE
ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

PEOPLE IN  NORTHEAST AND EAST CENTRAL KANSAS SHOULD MONITOR FLOOD
CONDITIONS... AND BE PREPARED TO MOVE TO HIGHER GROUND...SHOULVD
FLOODWATERS THREATEN.

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 3:51 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Nov 1, 3:51 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CST SUN NOV 1 1998

RAIN AND FLOOD POTENTIAL MAIN FORECAST PROBLEMS.

OCCASIONAL MODERATE RAINS OVER SOUTHERN SECTIONS OF THE CWA HAVE
YIELDED TOTALS IN THE 2 TO 4 INCH RANGE BASED ON 88D ESTIMATES
THOUGH EVEN HIGHER AMOUNTS ARE POSSIBLE.  NO MAJOR WATER PROBLEMS
NOTED AS OF YET BUT SOME RIVERS WERE GETTING INTO FLOOD.

MAIN BAND OF HEAVY RAIN IS LOCATED NORTH OF 850 FRONT AS 35 TO 50KT
SOUTHERLY FLOW RIDES UP AND OVER BOUNDARY.  THIS TREND SHOULD
CONTINUE THROUGH THE DAY TODAY AND INTO TONIGHT.  MODELS ARE IN
DECENT AGREEMENT IN ROTATING AXIS OF BEST FRONTOGENETICAL FORCING
ALONG THE BOUNDARY NORTHWARD TODAY.  THIS WOULD PUSH HEAVY RAIN POTENTIAL
INTO ALL OF NORTHEAST KANSAS.  FLASH FLOOD GUIDANCE VALUES ARE ALL
BELOW 2 INCHES IN THE AREA SO EXPANDING CURRENT FLOOD WATCH
NORTHWARD IS WARRANTED.

AS SURFACE AND 850 LOWS PUSH TO THE KS/OK BORDER BY MONDAY MORNING...
BEST ISENTROPIC UPGLIDE AND FORCING SHIFTS NORTH AND EAST OF CWA.
CONVERGING Q-VECTORS IN THE 850-500MB LAYER SUGGEST RAIN IS STILL
LIKELY IN NORTHERN CWA THROUGH THE MORNING BUT INCREASING LOW LEVEL
DIVERGENCE SHOULD END HEAVY RAIN THREAT.

TEMPERATURES SHOULDN'T GO TOO FAR THE NEXT COUPLE OF DAYS.  ONLY
INCREASES LOOK TO BE BASED ON INCREASING LOW LEVEL MOISTURE FORCING
TEMPS ONLY SLIGHTLY UPWARD.  WILL INCREASE GOING TEMP FORECAST A
CATEGORY OR TWO EACH PERIOD BASED ON EXPECTED SURFACE DEW POINT
RISES AHEAD OF LOW PRESSURE CENTER.

.TOP...FLOOD WATCH TODAY AND TONIGHT ALONG AND EAST AND SOUTHEAST OF
       A LINE FROM MARYSVILLE TO ABILENE.

SD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 7:40 AM CSTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee3 hr
Nov 1, 7:40 AM CSTFlash Flood WarningTOPFranklin3 hr
Nov 1, 9:58 AM CSTFlash Flood WarningTOPAnderson, Coffey, Franklin7 hr
Nov 1, 9:58 AM CSTFlash Flood WarningTOPDickinson, Geary, Lyon, Morris, Wabaunsee7 hr
Nov 1, 9:58 AM CSTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee7 hr
Nov 1, 5:04 PM CSTFlash Flood WarningTOPDickinson, Geary, Lyon, Morris, Wabaunsee5 hr
Nov 1, 5:04 PM CSTFlash Flood WarningTOPAnderson, Coffey, Franklin, Osage5 hr
Nov 1, 5:04 PM CSTFlash Flood WarningTOPDouglas, Jefferson, Shawnee5 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.